Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 20, NWS Aberdeen, SD

August 8, 2007McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 8, 2007, 4:26 PM CDT for McPherson County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2007, 4:26 PM CDT (21:26 UTC)
Expired
Aug 8, 2007, 5:00 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 3:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 082126
TORABR
SDC089-082200-
/O.NEW.KABR.TO.W.0020.070808T2126Z-070808T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
426 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  LONG LAKE...OR 8 MILES EAST OF EUREKA...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  LONG LAKE AROUND 500 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4586 9962 4568 9955 4574 9903 4596 9914

$$
ZELTWANGER
1 follow-up statement
000 
WWUS53 KABR 082140
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT WED AUG 8 2007

SDC089-082200-
/O.CON.KABR.TO.W.0020.000000T0000Z-070808T2200Z/
MCPHERSON SD-
440 PM CDT WED AUG 8 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
MCPHERSON COUNTY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 12 MILES SOUTHWEST OF
LONG LAKE...OR 9 MILES EAST OF EUREKA...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  LONG LAKE AROUND 500 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4588 9953 4569 9949 4574 9903 4596 9914

$$
ZELTWANGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 8, 3:35 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 8, 3:35 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT WED AUG 8 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY
FORECAST CHALLENGES ARE SEVERE THUNDERSTORM POTENTIAL THIS
EVENING...MAINLY ACROSS THE NORTHERN TIER COUNTIES OF SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA...ALONG WITH FOG/LOW STRATUS
POTENTIAL TONIGHT...AND HIGH TEMPERATURES ON THURSDAY.

PRESENTLY...A SURFACE TROF IS LOCATED NORTH TO SOUTH AND BASICALLY
BISECTS SOUTH DAKOTA /RUNNING FROM NEAR POLLOCK TO BOWDLE TO
HARROLD AND ON DOWN TO NEAR WINNER SOUTH DAKOTA/. PLENTIFUL
INSTABILITY /2000-4000 JOULES PER KILOGRAM/ IS DEVELOPING THIS
AFTERNOON AS THE MID/HIGH CLOUD- COVER HAS PRETTY MUCH DISSIPATED
ENTIRELY...AND THE RADAR SHOWS IT AS SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. DECENT 0-6KM WIND
SHEAR EXISTS IN THE ATMOSPHERE TODAY TO HELP SUPPORT LARGE HAIL
AND POSSIBLY DAMAGING WIND WITH THESE STORMS.

LATER TONIGHT...DEPENDING ON HOW FAR EAST THIS SURFACE TROF GETS
BEFORE IT DISSIPATES OR STALLS OUT...EXPECTING FOG AND/OR LOW
STRATUS TO DEVELOP ACROSS THE EASTERN FORECAST AREA WHERE THE
SURFACE TROF WILL FAIL TO SCOUR OUT THE COPIOUS LOW LEVEL
MOISTURE. ON THURSDAY...ANY FOG OR STRATUS THAT DEVELOPS WILL BURN
OFF DURING THE MORNING HOURS...LEAVING THE FORECAST AREA UNDER A
MOSTLY SUNNY SKY AND LIGHT WINDS AND WEAK SURFACE HIGH PRESSURE.
FOLLOWED PERSISTENCE FOR THURSDAY HIGH TEMPERATURES AS NAM AND GFS
850HPA THERMAL PROGS STILL SUPPORTING 80S AND 90S ACROSS THE
FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
EARLY ON THE MODELS ARE STILL DEPICTING ENERGY COMING THROUGH THE
MID LEVEL RIDGE AND ACROSS THE FORECAST AREA. MIXED LAYER CAPES
ARE PROGGED TO APPROACH ABOUT 3K JOULES/KG WITH ABUNDANT LOW LEVEL
MOISTURE. SUSPECT THE EASTERN CWA STILL HAS A DECENT SHOT AT SOME
STORMS FRIDAY AFTERNOON AND EVENING AHEAD OF LOW LEVEL BOUNDARY.
MEANWHILE...CAPPING ALOFT WILL ALSO BE SPREADING ACROSS THE CWA SO
CONVECTION CHANCES SHOULD DROP OFF DRAMATICALLY OVER THE WESTERN
CWA FRIDAY NIGHT. FOR SATURDAY THROUGH SUNDAY WE GET A GLANCING
BLOW FROM CANADIAN SURFACE HIGH WHICH SHOULD PROVIDE THE AREA WITH
MAINLY DRY CONDITIONS. WAA/RETURN FLOW ON THE BACKSIDE OF THE SFC
HIGH MAY PROVIDE FOR A STORM RISK SUNDAY NIGHT BEFORE MID LEVEL
THERMAL RIDGE EXPANDS AGAIN ACROSS THE CWA AND CAPS THINGS OFF FOR
THE FIRST PART OF NEXT WEEK.

FURTHER OUT THE LATEST RUNS OF THE ECMWF AND GFS ARE RETROGRADING
THE HOT MID LEVEL RIDGE A LITTLE MORE THAN PREVIOUS RUNS. THIS
COULD EFFECTIVELY BRING SOME COOLER AIR SOUTH INTO THE FORECAST
AREA BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS HAVE DOMINATED FOR THE MOST PART ACROSS ALL FOUR
TERMINALS THUS FAR TODAY. THERE HAVE BEEN SOME BRIEF MVFR /1000 TO 3000
FT AGL/ CIGS DUE TO THE ULTRA-MOIST AIR BEING SHOVED NORTH AHEAD
OF A SURFACE TROF SCOOTING ACROSS THE STATE. SCATTERED SHOWERS ARE
BEGINNING TO DOT THE RADAR SCOPE AND CONFIDENCE IS INCREASING THAT
THE KABR TERMINAL WILL SEE SOME RAIN...POSSIBLY SOME THUNDER
TOO...WITHIN THE NEXT 3 HOURS. KATY COULD STILL SEE A SHOWER OR
THUNDERSTORM A LITTLE BIT LATER THIS AFTERNOON OR EARLY THIS
EVENING. OTHERWISE...THE MAIN CONCERN BECOMES WHAT TO DO WITH ALL
THE LOW LEVEL MOISTURE IN PLACE OVER THE KABR AND KATY TERMINALS
TONIGHT BEFORE THE SURFACE TROF PUSHES ALL THE WAY EAST INTO
MINNESOTA DRAWING SOME DRIER/COOLER AIR INTO THE THOSE TWO
TERMINALS. UNTIL THAT HAPPENS...EXPECTING SOME IFR FOG AND/OR LOW
CEILINGS TO DEVELOP OVER THE KABR AND KATY TERMINALS AFTER
SUNDOWN...AND LASTING POSSIBLY INTO TOMORROW MORNING. STARTED WITH
2SM BR FOR NOW AND WILL LOWER AS NEEDED. HIGH PRESSURE WILL ASSUME
CONTROL OVER THE REGION ON THURSDAY...WITH VFR FLYING WEATHER
RETURNING ONCE ANY FOG OR LOW STRATUS BURNS OFF TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...TDK
AVIATION...DORN
Hazardous weather outlook, Aug 8, 5:31 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT WED AUG 8 2007

MNZ039-046-SDZ004>011-016>023-034>037-048-051-091045-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
531 AM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGH THIS
EVENING AS A LOW PRESSURE SYSTEM MOVES SLOWLY EASTWARD ACROSS THE
DAKOTAS. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH FRIDAY
NIGHT. AT THIS TIME THERE APPEARS TO BE NO SIGNIFICANT SEVERE
THUNDERSTORM POTENTIAL THOUGH ISOLATED SEVERE STORMS ARE POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

SDZ003-015-033-045-091045-
CORSON-DEWEY-STANLEY-JONES-
531 AM CDT WED AUG 8 2007 /431 AM MDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGHOUT THE MORNING HOURS AS A LOW PRESSURE SYSTEM MOVES SLOWLY
EASTWARD ACROSS THE DAKOTAS. AT THIS TIME THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. AT THIS TIME THERE
APPEARS TO BE NO SIGNIFICANT SEVERE THUNDERSTORM POTENTIAL THOUGH
ISOLATED SEVERE STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:34 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk56 min
Aug 8, 4:21 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk54 min
Aug 8, 4:37 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk38 min
Aug 8, 5:01 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
Aug 8, 5:12 PM CDTTornado WarningABRFaulk, Spink33 min
Aug 8, 5:24 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde66 min
Aug 8, 5:48 PM CDTSevere Thunderstorm WarningABRSpink57 min
Aug 8, 6:34 PM CDTSevere Thunderstorm WarningABRBuffalo26 min

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.